Teen in Respiratory Distress After Using E-cigarettes

Vaping has become popular in the US as a recreational activity and smoking cessation device. Available in many flavors, e-cigarettes often contain unknown additives, including nicotine. They work by heating liquid to a vapor that the user inhales and releases in an odorless cloud. Often believed to be safer than traditional smoking, is vaping truly without medical side effects?

A recent case study, published on Thursday, draws a correlation between hypersensitivity pneumonitis and acute respiratory distress syndrome and the use of e-cigarettes. The case file presents a healthy, 18 year old woman who developed respiratory failure after using e-cigarettes for three weeks. While her name was withheld to protect privacy, her medical history did include mild asthma, which usually does not require the use of medicine or inhalers.

The Pennsylvania native began vaping to ease the stress of her job as a hostess. After roughly three weeks of use, she developed respiratory symptoms and visited the emergency room at the University of Pittsburgh Medical Center. Her symptoms worsened rapidly, which included difficulty breathing, stabbing pains on inhalation and exhalation, and coughing, but she didn’t present with fever or any other common upper respiratory symptoms.

ER doctors admitted the young woman to the pediatric intensive care unit after her coughing became more severe, and there she experienced respiratory failure.

Dr. Daniel Weiner, a medical director at Children’s Hospital of Pittsburgh at UPMC, one of her doctors, and co-author of the case study, said “She was unable to get enough oxygen into her blood from her lungs and required a mechanical ventilator (respirator) to breathe for her until her lungs recovered.”

She was diagnosed with hypersensitivity pneumonitis, also known as wet lung, which was triggered by chemicals in the e-cigarettes. Dr. Casey Sommerfield, the woman’s pediatrician who led the study, said “This immune response can lead to increased inflammation and ‘leaky’ blood vessels, which can lead to fluid accumulation in the lungs.”

Vaping also accounts for the patient’s inflammation and lung damage. Both raise high concern among adolescents, who are more susceptible, and turning to the recreational use of vaping at a high rate, often believing it to be fun or safer than smoking to which it is neither. As this correlation joins the growing list of other potential health risks and side effects associated with vaping, such as dizziness, anxiety, headaches, and nausea, pediatricians are encouraged to discuss the negative effects with their patients.

http://www.newsweek.com/what-wet-lung-teenager-suffers-respiratory-failure-after-vaping-3-weeks-930875

Recommended For You

mm

About the Author: BJ Hetherington

BJ is the lead editor of Meical Daily Times. Fluent in French and proficient in Spanish and Arabic, he focuses on diseases and conditions. BJ is a graduate of York University In Toronto. When BJ isn't busy writing his next piece, he can often be found running the streets of the GTA.

Leave a Reply

Your email address will not be published. Required fields are marked *